Iowa, 2012

Drought in Iowa, September 1 to 30, 2012

September 1 to 30, 2012 · NWS DMX · 51 events in 51 counties and zones

Drought conditions that began in late June continued through the summer and into September. Very warm and dry weather that began in the spring continued through the summer.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought conditions that began in late June continued through the summer and into September. Very warm and dry weather that began in the spring continued through the summer. Temperatures remained well above normal into August, but began to temper during the latter portion of the month. September began well above normal for the first week, but the fall transition began after that. For the month of September, temperatures averaged fairly close to normal. Rainfall was in short supply across the state. Much of the state recorded less than 50% of normal rainfall for the month, with a few locations under 25% of normal. The rapid deterioration of the corn and soybean crop that took place in July slowed as much of the damage had already occurred in July. No significant damage occurred in September in spite of the dry conditions and early freeze of much of the state on the 23rd. Harvest activities were more than 2 weeks ahead of normal. Indications were that yields of the corn crop were around 140 bu/ac and 43.5 bu/ac for the bean crop. These values were about 20% and 15% below normal for corn and beans respectively. At the current price, the loss total was in excess of $2.6 billion. As of 03 October, the USDA reported that Secretarial Primary Drought Designations had been listed for all 51 of the counties in the Des Moines CWA. The drought conditions continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 31, 11:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT SAT SEP 1 2012

.SHORT TERM /TONIGHT/...
A WEAK FRONT CONTINUES TO DIVIDE THE FORECAST AREA BUT THIS WILL
WASH OUT AS THE REMNANTS OF ISAAC CONTINUE TO PUSH INTO CENTRAL
IOWA. THE INCREASING CLOUD COVER IS THE BEGINNING OF THE AFFECTS
OF ISAAC AS WAS THE VIRTUAL HALT TO AFTERNOON TEMPS ACROSS THE
FAR SOUTH. I HAD INCREASED POPS ACROSS THE FAR SOUTH/SOUTHEAST
FOR THE AFTERNOON AFTER WATCHING THE PRECIP SHIELD ADVANCE ACROSS
MO. THEN IT HIT THE DRIER AIR AND SAT JUST SHY OF THE IA BORDER.
I DO NOTE THE INCREASING DEW POINTS ACROSS THE SOUTHEAST NOW AND
I EXPECT THE PRECIP TO MOVE INTO FAR SOUTHERN IOWA THIS EVENING
AND SLOWLY ADVANCE TOWARDS THE I-80 CORRIDOR BY DAY BREAK. WITH
THE EXCEPTION OF OTM AND LOCATIONS ACROSS THE FAR
SOUTH...SOUNDINGS ARE SURPRISINGLY DRY IN THE UPPER LEVELS
THROUGH 12Z. THUS IF ANYTHING DOES MOVE INTO SOUTHERN IOWA NORTH
OF HIGHWAY 30 I AM NOT LOOKING FOR MUCH IN THE WAY OF QPF. OTM
AND FAR SOUTHERN IOWA DOES HAVE DEEP SATURATION TOWARDS 12Z AND
AS SUCH I HAVE BEEFED UP POPS AND QPF IN THAT AREA. TIME HEIGHT
CROSS SECTIONS DO SHOW LOW LEVEL SATURATION MOST AREAS SO WHILE I
AM NOT LOOKING FOR A LOT OF RAINFALL OTHER THAN THE FAR
SOUTH...LOW CLOUDS AND/OR FOG IS CERTAINLY SOMETHING TO
CONSIDER...ESPECIALLY AFTER 09Z. AS FOR THUNDER...I HAVE PRETTY
MUCH RULED THAT OUT WITH THE POSSIBLE EXCEPTION OF THE FAR
SOUTHEAST. INSTABILITY IS NOT THAT GREAT AND LOOKING SUFFICIENTLY
DOWNSTREAM I REALLY DON/T SEE MUCH LIGHTNING GOING ON. SATELLITE
IS A LITTLE TROUBLING AS CLOUDS DO HAVE A CONVECTIVE LOOK TO THEM
BENEATH THE THICK CIRRUS BUT I THINK IT IT SAFE TO SAY THAT FOR
AT LEAST TONIGHT CONVECTION SHOULD REMAIN TO THE SOUTH AND EAST.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
MAIN FORECAST CHALLENGES FOR THIS PERIOD WILL FIRST BE TD ISAAC
IN THE SHORT TERM...AND THEN TIMING OF WEATHER SYSTEMS NEXT WEEK
IN THE LONGER TERM.

MODELS CONTINUE TO BE IN RELATIVELY GOOD AGREEMENT REGARDING THE
LOCATION AND TIMING OF TD ISAAC. IT IS ADMITTEDLY DIFFICULT TO
HOLD ON TO ELEVATED POPS ONLY ACROSS OUR FAR SOUTHEASTERN
CWA...AND NOT EXTEND THEM FARTHER NORTH...WHEN ONE SEES THE
RAINFALL HEADING STEADILY NORTH ON RADAR TODAY. BUT...MODELS HAVE
BEEN CONSISTENT IN KEEPING THE HEAVIEST RAIN TO OUR SOUTH AND
SOUTHEAST. THEY HAVE ALSO DONE A DECENT JOB AT DESCRIBING THE
TRENDS OF TODAY/S RAINFALL. LATEST RADAR TRENDS SUPPORT MODEL
SUGGESTIONS OF THE RAINFALL HAVING DIFFICULTY MAKING IT INTO OUR
CWA...AT LEAST INITIALLY...DUE TO THE DRIER AIR. IMPRESSIVE
MOISTURE ADVECTION NORTHWARD WILL HELP OVERCOME THAT DRY AIR THIS
EVENING INTO TONIGHT...THUS ALLOWING THE RAIN TO MOVE FARTHER
NORTH. HAVE CONTINUED THE THINKING FROM THE PREVIOUS SHIFT OF
USING AN ECMWF/NAM BLEND AS A BASIS FOR FORECASTING THE EVOLUTION
OF TD ISAAC. GEFS MSLP ENSEMBLES...THE NAEFS AS WELL AS SREF QPF
PLUMES INDICATE THAT NO MORE THAN 1 TO 2 INCHES WOULD BE EXPECTED
FROM ISAAC IN OUR CWA...WITH THE HEAVIEST AMOUNTS IN OUR FAR
SOUTHEASTERN CWA. THE NORTHWEST EDGE OF THE PRECIP AREA WILL
STRETCH FROM SOUTHWEST INTO EAST CENTRAL IOWA...WITH PLACES IN
CENTRAL IOWA SUCH AS DES MOINES LIKELY SEEING NO MORE THAN ONE-
QUARTER OR ONE-THIRD OF AN INCH.

REMNANTS OF ISAAC MAKE THE TURN TO THE EAST ON SATURDAY...TAKING
THE RAINFALL WITH THEM. RAINFALL IS EXPECTED TO CLEAR OUR CWA
FROM WEST TO EAST...AND END EVERYWHERE BY SUNDAY AFTERNOON OR
EVENING.

FOR THE REST OF THE FORECAST PD...LEANED HEAVILY TOWARD THE ECMWF
WITH CONSIDERATION GIVEN TO THE GFS/GEFS.

AFTER REMNANTS OF ISAAC DEPART OUR REGION...ATTENTION THEN TURNS
TO THE NEXT CHANCES OF RAINFALL ON MONDAY...COINCIDENT WITH A
RELATIVELY WEAK COLD FRONT SLIDING THROUGH OUR REGION. LATEST
MODELS SUGGEST THIS FRONT WILL BE SLOWER THAN PREVIOUSLY
THOUGH...MOVING THROUGH OUR CWA DURING THE DAY AND THEN STALLING
OUT FROM WEST TO EAST. MOISTURE WILL BE LIMITED FOR THIS
SYSTEM...AND THE BEST FORCING WILL BE NORTH OF OUR CWA.
THUS...ANY RAINFALL THAT DOES OCCUR WILL BE LIGHT...ALTHOUGH THE
SYSTEM WILL REMAIN WITH US INTO TUESDAY WITH THE FRONT DRAPED
ACROSS OUR CWA.

A STRONGER FRONTAL SYSTEM WILL SWEEP THROUGH OUR REGION LATE
TUESDAY NIGHT INTO WEDNESDAY...DRIVEN BY A STRONGER AND FARTHER
SOUTH SHORT WAVE THAN WITH MONDAY/S SYSTEM. STRONGER FORCING IS
EXPECTED TO YIELD MORE PRECIPITATION THAN MONDAY/S SYSTEM...EVEN
WITH SOMEWHAT LIMITED MOISTURE...HENCE THE HIGHER POPS. CURRENT
TIMING OF THIS SYSTEM IS SUCH THAT ORGANIZED SEVERE WEATHER WOULD
NOT BE EXPECTED. THIS WILL HAVE TO BE WATCHED...THOUGH...BECAUSE
THE SEVERE WEATHER POTENTIAL MAY BE HIGHER IF THE TIMING OF THIS
SYSTEM CHANGES.

A RELATIVELY COOL CANADIAN AIR MASS WILL FILTER IN BEHIND
WEDNESDAY/S FRONT...BRINGING NEAR TO BELOW AVERAGE TEMPERATURES TO
OUR CWA FOR THE END OF THE FORECAST PERIOD.

&&

.AVIATION...01/06Z
PRECIP SHIELD FROM ISAAC IS MOVING SLOWLY NWD AND WILL MOSTLY IN THE
KOTM AREA...THOUGH SOME MVFR CONDITIONS WILL PUSH AS FAR NORTHWEST
AS KDSM.  ALSO...EXPECT TO SEE SOME MVFR FOG CONDITIONS IN THE KFOD
AND KALO AREA AROUND SUNRISE.  THINKING NOW IS THAT THE FOG WILL NOT
FORM IN THE KMCW AREA AS DRIER AIR HAS WORKED ITS WAY INTO NORTHERN
IA.  CONDITIONS WILL IMPROVE FROM THE NW SAT AFTERNOON AND
EVENING.

&&

.HYDROLOGY...
RAINFALL FROM THE REMNANTS OF ISAAC IS NOT EXPECTED TO RESULT IN
SIGNIFICANT RISES ON AREA RIVERS. SOME MINOR LOCALIZED FLOODING
MAY OCCUR IN LOCATIONS THAT EXPERIENCE HEAVY RAINFALL
HOWEVER...BUT FLASH FLOODING IS NOT EXPECTED.

AS FOR RIVER FLOODING POTENTIAL...EVEN IN THE SOUTHEAST
CWA...WHERE THE RAINFALL MAY BE MODERATE TO HEAVY...QPF ENSEMBLE
HYDROGRAPHS ARE SHOWING LITTLE IF ANY RESPONSE EVEN AT THE 95 PCT
MAX QPF VALUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...ZOGG
AVIATION...MS SEP 12
HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 31, 7:55 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT FRI AUG 31 2012

IAZ061-062-073-074-082>084-093-020200-
JASPER-POWESHIEK-WARREN-MARION-UNION-CLARKE-LUCAS-RINGGOLD-
855 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO SPREAD SLOWLY ACROSS
THE AREA AS THE REMNANTS OF ISAAC PUSH NORTH. SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE TOWARD SUNRISE ON SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY
SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE
BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THUNDERSTORM CHANCES RETURN BY LATE MONDAY INTO WEDNESDAY. THE
SEVERE WEATHER THREAT REMAINS LOW AT THIS TIME HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-092-
020200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-TAYLOR-
855 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN BY MONDAY AND AGAIN LATE TUESDAY INTO
WEDNESDAY MAINLY SOUTH OF HIGHWAY 30. THE SEVERE WEATHER
THREAT REMAINS LOW AT THIS TIME HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ075-085-086-094>097-020200-
MAHASKA-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
855 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA
BY LATE TONIGHT AS THE REMNANTS OF ISAAC DRIFT NORTH. SOME LOCALLY
HEAVY RAINFALL IS POSSIBLE LATE TONIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED HOWEVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY
SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE
BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THUNDERSTORM CHANCES RETURN BY LATE MONDAY INTO WEDNESDAY. THE
SEVERE WEATHER THREAT REMAINS LOW AT THIS TIME HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 drought. Local standard time, as filed.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Drought, Appanoose

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Official NWS Observations
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Drought, Audubon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Drought, Black Hawk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Drought, Boone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Drought, Bremer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Drought, Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Drought, Cerro Gordo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Drought, Clarke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Drought, Dallas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Drought, Davis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Official NWS Observations
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Drought, Decatur

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Drought, Emmet

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Drought, Greene

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Drought, Grundy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Drought, Guthrie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Official NWS Observations
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Drought, Hancock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Drought, Hardin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Drought, Humboldt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Drought, Jasper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Drought, Kossuth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Drought, Lucas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Drought, Mahaska

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Drought, Palo Alto

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Drought, Pocahontas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Drought, Poweshiek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Drought, Ringgold

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Official NWS Observations
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Drought, Sac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sac forecast zone
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Drought, Story

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Story forecast zone
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Drought, Tama

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tama forecast zone
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Drought, Wapello

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Drought, Wayne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Drought, Winnebago

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Drought, Worth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Worth forecast zone
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Drought, Wright

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wright forecast zone
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410549, 410550, 410551, 410552, 410553, 410554, 410555, 410556, 410557, 410559, 410560, 410561, 410562, 410563, 410564, 410565, 410566, 410567, 410568, 410569, 410570, 410571, 410572, 410574, 410575, 410576, 410577, 410578, 410579, 410580, 410581, 410582, 410583, 410584, 410585, 410586, 410587, 410588, 410589, 410590, and more.